Wellbutrin (Bupropion) is considered an atypical antidepressant and smoking cessation aid that was first approved for medical use in 1989. It functions different than most antidepressants in that it inhibits the reuptake of stimulatory neurotransmitters norepinephrine and (to a lesser degree) dopamine. Its action as an NDRI drug generally results in increased energy, focus, and less feelings of depression.
Many people like this drug in that it is unlikely to cause traditional side effects that would be experienced with a serotonergic (SSRI) antidepressant. Those taking Wellbutrin are unlikely to experience sexual dysfunction or weight gain. In fact, most would consider this to be one of the best antidepressants for weight loss. It tends to speed up the metabolism, as well as increase energy and motivation.
Can Wellbutrin Cause Weight Gain?
An abundance of evidence indicates that Wellbutrin is likely to promote weight loss rather than gain. Medical professionals regard the drug as at the very least being considered “weight neutral.” However, someone who is depressed and is trying to lose weight may benefit from this medication in that it generally helps people shed a few pounds. That said, there are always going to be a few outliers that end up gaining weight, contrary to the evidence. It does no good to tell a person that the weight gain isn’t from the drug, when in their experience it is.
How Wellbutrin May Cause Weight Gain
Below are some reasons that you may experience weight gain while taking Wellbutrin. Keep in mind that although weight gain is rare, some people have reported increased food cravings, boosted appetite, and other changes that resulted in modest weight gain.
- Appetite changes: Despite the fact that a majority of people experience a decrease in appetite while on Wellbutrin, some notice their appetite increases. While this is rare, an increased appetite may lead to more snacking or bigger portions, which will contribute to weight gain.
- Cravings: One report is that Wellbutrin increases cravings for certain foods such as sweets. If you notice yourself craving unhealthy foods like carbohydrates and candies, it may be a result of the drug. This is especially obvious if you never had these cravings until you started the medication.
- Hormonal changes: Another theory is that Wellbutrin may alter hormone levels, especially over the long term. Since it elicits a stimulating effect, it could be theorized that the drug increases levels of the stress hormone cortisol. Increasing levels of this hormone alters the body’s metabolism as well as the way it stores fat.
- Insomnia: A specific cause of weight gain may stem from insomnia, or not getting adequate sleep. This means not enough sleep or poor quality sleep. Lacking proper sleep quantity and/or quality can result in hormonal fluctuations that make it easier to gain weight. Therefore if you have a terrible time sleeping while on this medication, it may account for your weight gain.
- Side effects: There’s no telling exactly how you’ll react to the medication. Although it tends to be stimulatory for most people, not everyone experiences this effect. If you feel tired, sluggish, or your energy level is affected, you may end up gaining some weight. This weight gain will likely stem from lack of physical activity.
- Social eating: Those who were depressed prior to taking the drug may not have engaged in social dining or going out to eat with friends. If the Wellbutrin is working, a person may feel happier and be more likely to go out for food. Going out for food is an easy way to pack on weight due to the fact that most people tend to overeat and the food tends to be unhealthy.
Considering Individual Circumstances
It is important to take a look at individual circumstances in each case of weight gain on Wellbutrin. Many individual factors such as: dosage, whether the person is on other medications, the duration over which they’ve taken Wellbutrin, etc. – will all influence how much weight a person gains.
1. Duration of treatment
First it is important to consider the duration over which you’ve taken Wellbutrin. If you’ve been on the drug for a short-term, some weight fluctuations may be inevitable as your body adjusts to the medication. Any changes in weight over the short-term are unlikely to affect how your body responds to the drug over a longer duration.
- Short-term: Over the short-term, you may experience some weight gain. This is probably due to the body making physiological changes to accommodate the presence of the medication. The weight gain may only last a week or two if it occurs throughout the first several weeks of treatment.
- Long-term: In general, most people experience weight loss over the long term with this drug. However, if you end up gaining weight over the long-term, your body or genetics may be reacting different to the drug than the majority. Over a long-term, your body may even adapt to the drug and/or build up a tolerance, which may mitigate any weight loss you would experience from the medication.
2. Other medications
Before you assume that it’s the Wellbutrin causing you to gain weight, take an honest look at the stack of other medications and supplements you are taking. If you are on another antidepressant and/or an antipsychotic, it’s relatively common sense to assume that the other medication is the more likely culprit for your weight gain.
Wellbutrin doesn’t have weight gain as part of its pedigree, whereas many other antidepressants do. Although it may seem like a coincidence that you gained weight while on the Wellbutrin, it is more likely to be from another medication you’re taking and/or other drugs that you use.
3. Individual factors
Another important factor to take an honest look at is your lifestyle. Are you getting enough sleep each night? Something as simple as not getting enough sleep could wreak havoc on your cortisol levels and resting metabolism. Other individual factors that you have some control over include: dietary intake, exercise, and stress level.
If you are overworking and have become stressed out, it is important to realize something as simple as stress increase can cause weight gain. Also understand that individual genetics play a huge role in determining how you’ll respond to a medication. For an assessment of how you’ll react to Wellbutrin and/or other antidepressants, you may want to consider “GeneSight” genetic testing.
The amount of weight you end up gaining may be “dose-dependent” based on the individual. In other words, those taking a small dose of the drug may experience side effects of the drug, with inadequate stimulation of norepinephrine and dopamine to help keep weight off. In other cases, someone who has experienced increased cravings for sweets or snacks while taking Wellbutrin may notice that these cravings amplify when the dosage increases.
For the majority though, higher doses tend to result in weight loss – hence Bupropion being utilized in the drug “Contrave” (a weight loss medication). In one study that evaluated Bupropion SR 300 mg and 400 mg in obese adults, results indicated that people lose between 7% and 10% of their total weight after 24 weeks of treatment.
How much weight could you gain from Wellbutrin?
If you are like most people, you probably won’t gain any weight from this drug. If you do gain some weight, most studies suggest that you will lose it throughout treatment. Additionally even if you don’t end up losing the weight throughout treatment, you are unlikely to gain much weight. While most SSRIs result in an average weight gain of 10 lbs. throughout treatment, on Wellbutrin, you are more likely to lose weight – especially when taking a high dose for an extended duration.
“Weighing” the Benefits vs. Side effects
When taking any medication, it is important to “weigh” the therapeutic benefits against the side effects. If you are experiencing a significant amount of weight gain, you may want to talk to your doctor about switching medications and/or considering Wellbutrin withdrawal. If the drug is working well enough to treat your depression, then putting up with a little weight gain may not be such a big deal.
Especially if you consider the fact that the drug tends to result in weight loss over the long-term. Always evaluate other side effects in addition to weight gain and determine whether they are worth putting up with for the therapeutic effect of the drug. If the drug just isn’t working very well, and you are experiencing unwanted side effects, it’s a “no-brainer” to pursue other options.
Did you experience weight gain from Wellbutrin?
Despite the fact that it is extremely rare to gain weight on Wellbutrin, doesn’t mean it’s unheard of. There are cases of individuals that noticed they packed on a few extra pounds largely due to the effects of this drug. It is important to understand that everyone is affected differently by medications and that even a drug associated with weight loss in the majority, may still cause weight gain in a small minority depending on how they react.
If you gained any weight from taking this drug, feel free to share the details. Be sure to mention how long you’ve been taking it (or how long you had taken it), your dosage, and why you believe the Wellbutrin caused you to gain weight.
- Source: http://www.ncbi.nlm.nih.gov/pubmed/12017410
- Source: http://www.ncbi.nlm.nih.gov/pubmed/12105285